Developmental stuttering is a poorly understood speech disorder that starts out in childhood and some individuals continue to stutter throughout their lives. Stuttering is a disruption in smooth and fluent speech. Some stuttering primarily involves vocal blocks, which are spasms of the laryngeal musculature while prolongations, and repetitions of sound occur in other cases. Acquired stuttering, on the other hand, can occur at all ages and can be caused by brain injury and by pharmacological agents. Theophylline-induced stuttering is form of acquired stuttering. It is a rare side effect of theophylline therapy, but it provides interesting clues to the pharmacological mechanisms involved in stuttering. Theophylline-induced stuttering may involve the disrupt the optimal balance between excitatory and inhibitory neurotransmission throughout the brain by inhibiting GABA receptors. The disruption of the optimal balance between excitatory and inhibitory neurotransmission can also cause dysfunction in white matter fiber tracts such as those that connect the Broca's area to the motor cortex. This leads to a hyperexitation of the motor cortex which may mimic the motor cortex hyperexitability that exists in developmental stuttering. Theophylline also enhances dopaminergic neurotransmission through the inhibition of adenosine receptors and this may mimic the hyperdopaminergic state that exists in the brain of developmental stutterers. Theophylline causes the greatest release of dopamine in the basal ganglia through the inhibition of adenosine and GABA receptors. This may also cause dysfunction in the basal ganglia similar in some ways to the dysfunction that exits in developmental stuttering. Pharmacological enhancement of dopaminergic neurotransmission by other drugs been reported to cause stuttering in fluent individuals and to aggrevate dysfluency in stutterers.